Alabama, 2005

Strong Wind in Alabama, August 13, 2005

August 13, 2005 · NWS BMX · 1 event in 1 county or zone

1 strong wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 13, 1:16 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 13, 1:16 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR SPELLING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
216 PM CDT SAT AUG 13 2005

.SHORT TERM...(TONIGHT THRU TUE NIGHT)...SIMPLY...BROAD OPEN UPPER LEVEL LOW
POSITIONED ACROSS CENTRAL ALABAMA...WITH SURFACE LOW POSITIONED NEAR
ALEXANDER CITY.  BEST INSTABILTY ACROSS WESTERN ZONES...WITH CONVECTIVE
DEVELOPMENT STARTING TO INITIATE. BEST CONVECTIVE DEVELOPMENT AND CLOUD
COVERAGE CONTINUES ALONG AND EAST OF A GADSDEN...TO ALEXANDER CITY
..TO SEALE LINE...WITH ACTIVITY MOVING SLOWLY TO THE EAST. HAZY CONDITIONS
ALSO OBSERVED AT MOST LOCATIONS.

...FORECAST QUANDARIES...TEMPERATURES

WILL WAIT FOR PRESS TIME FOR FINAL DECISION PER OBSERVED RADAR TRENDS...
BUT AM LEANING ON GOING WITH AT LEAST SCATTERED POPS ALL AREAS...EXCEPT
FAR SOUTHERN ZONES...AS SHOWERS AND THUNDERSTORMS ARE STARTING TO DEVELOP
ACROSS WESTERN ZONES WHICH ARE MOISTURE AND INSTABILTY RICH.

UNORGANIZED...WEAK HIGH PRESSURE...SURFACE PATTERN...WITH UPPER LEVEL RIDING
DYNAMICS PERSISTENT THROUGH PERIOD. BROAD OPEN UPPER LEVEL LOW WILL CONTINUE
TO MOVE EAST AND WASH OUT BY SUNDAY MORNING. HOWEVER...ATMOSPHERIC MOISTURE
WILL BE PREVALENT...AND DO EXPECT AIRMASS SCATTERED SHOWERS AND THUNDERSTORMS
TO DEVELOP. SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WILL ALSO BE AIDED BY
OCCASIONAL SHORT WAVE PASSAGES OVER TOP OF UPPER LEVEL RIDGING DYNAMICS.
BASICALLY...A CLIMATOLOGICAL FORECAST FOR THE SHORT TERM PERIOD. WILL NOT
GO AS HIGH ON PROBABILITY OF PRECIPITATION WORDING FOR SUNDAY AS MODEL
GUIDANCE SUGGEST...AS UPPER LEVEL FORCING FEATURES WILL NOT BE THERE LIKE
TODAY.

TEMPERATURES...LOOK LIKE MODEL TEMPERATURES ARE COMING MORE IN LINE WITH
EXPECTED MODEL 850 MB TEMPERATURE TRENDS...BUT STILL A LITTLE BIT WARMER
THAN THEY SHOULD BE. AS A RESULT...WILL CONTINUE VERY CLOSE TO TEMPERATURE
WORDING OF CURRENT ZONES.

.LONG TERM...(WEDNESDAY THRU SATURDAY)

RIDGING SURFACE AND ALOFT WILL BE THE PRIMARY FEATURE THROUGH THE EXTENDED
PERIOD. HOWEVER...ATMOSPHERIC MOISTURE WILL BE PREVALENT...AND JUST LIKE
FOR THE SHORT TERM PERIOD...DO EXPECT AIRMASS SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP. SCATTERED SHOWER AND THUNDERSTORM ACTIVITY WILL
ALSO BE AIDED BY OCCASIONAL SHORT WAVE PASSAGES OVER TOP OF UPPER LEVEL
RIDGING DYNAMICS. BASICALLY...A CLIMATOLOGICAL FORECAST FOR THE LONG TERM
PERIOD.

TEMPERATURES...WILL LEAN TOWARD MODELS GENERALLY CLIMATOLOGICAL VALUES
THROUGH PERIOD.

.SYNOPSIS...UPPER LEVEL LOW WILL CONTINUE TO MOVE ACROSS EASTERN CENTRAL
ALABAMA TONIGHT BEFORE DISSIPATING. THIS WILL ALLOW FOR THE TYPICAL SUMMER
TIME PATTERN FOR THIS TIME OF YEAR TO BECOME ESTABLISHED THROUGH SATURDAY...
PARTLY CLOUDY SKIES WITH MAINLY AFTERNOON AND EARLY EVENING SCATTERED
SHOWERS AND THUNDERSTORMS.
&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  91  72  89 /  50  40  20  40
ANNISTON    71  91  72  90 /  50  40  20  40
BIRMINGHAM  72  92  73  91 /  30  40  20  40
TUSCALOOSA  72  95  73  94 /  30  40  20  40
CALERA      72  91  73  91 /  30  40  20  40
AUBURN      71  89  73  89 /  30  50  20  40
MONTGOMERY  71  92  73  91 /  30  40  20  40
TROY        71  90  72  89 /  30  50  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
&&

02
JBW
Hazardous weather outlook, Aug 13, 12:22 PM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
122 PM CDT SAT AUG 13 2005

ALZ011>015-017>050-141830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
122 PM CDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).

SHOWERS AND THUNDERSTORMS ARE COVERING MOST OF EAST CENTRAL ALABAMA
THIS EARLY AFTERNOON. EXPECTING STORMS TO POP WEST OF I-65 THIS
AFTERNOON. ALL STORMS...CURRENT AND FUTURE...WILL BE SLOW MOVING AND
WILL HAVE THE POTENTIAL OF PRODUCING VERY HEAVY RAINFALL OF ONE TO
TWO INCHES IN A SHORT PERIOD OF TIME. IN ADDITION...WITH SLIGHTLY
DRIER AIR ALOFT...WIND GUSTS TO 45 MPH...AND POSSIBLY HIGHER...ARE
POSSIBLE WITH ANY STRONGER STORMS.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

JONES/90

In the hours before

Special weather statement, Aug 13, 1:37 PM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
237 PM CDT SAT AUG 13 2005

ALZ012-013-132015-
FAYETTE-LAMAR-
237 PM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE AND LAMAR COUNTIES
UNTIL 315 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FAYETTE...MOVING SOUTHEAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOUNT VERNON...
MANSFIELD...BELK AND FAYETTE THROUGH 315 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

JONES/90
Special weather statement, Aug 13, 2:05 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 PM CDT SAT AUG 13 2005

ALZ015-132050-
WALKER-
305 PM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER COUNTY UNTIL 345 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR FREQUENT CLOUD TO GROUND LIGHTNING
ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES EAST OF CARBON HILL...MOVING SOUTHEAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CARBON HILL AND
JASPER THROUGH 350 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

JONES/90
Special weather statement, Aug 13, 2:50 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 PM CDT SAT AUG 13 2005

ALZ015-024-132130-
JEFFERSON-WALKER-
350 PM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND WALKER
COUNTIES UNTIL 430 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING...WINDS 35 TO 45 MILES AN HOUR
...AND LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GOODSPRINGS...MOVING SOUTHEAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TUTWILER...PARRISH...
OAKMAN...JASPER...GOODSPRINGS...CORDOVA...WEST JEFFERSON AND SYLVAN
SPRINGS THROUGH 430 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

THESE STORMS WILL ALSO PRODUCE MINOR FLOODING. PONDING OF WATER ON
ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.

92/JSS
Local storm report, Aug 13, 4:01 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 PM CDT SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      7 E MILLERVILLE         33.19N 85.80W
08/13/2005                   CLAY               AL   EMERGENCY MNGR

            TWO BRIDGES COVERED WITH WATER AND ONE CULVERT WASHED
            OUT...ALL WITHIN A FIVE MILE RADIUS OF THE COMMUNITY OF
            MELLOW VALLEY.

&&

JSS
Special weather statement, Aug 13, 4:04 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 PM CDT SAT AUG 13 2005

ALZ025-132300-
SHELBY-
504 PM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 600 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM WITH WIND GUSTS 35 TO 45 MPH...

AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR OAK MOUNTAIN STATE PARK...MOVING SOUTH AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR INVERNESS...
PELHAM...OAK MOUNTAIN STATE PARK...CHELSEA...HELENA...ALABASTER...
AND COLUMBIANA...THROUGH 600 PM CDT.
Local storm report, Aug 13, 4:34 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
534 PM CDT SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND DMG     TUSCALOOSA              33.24N 87.54W
08/13/2005                   TUSCALOOSA         AL   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES WERE BLOWN DOWN IN CENTRAL
            TUSCALOOSA COUNTY IN AND AROUND THE CITY OF TUSCALOOSA.

0529 PM     FLASH FLOOD      TUSCALOOSA              33.24N 87.54W
08/13/2005                   TUSCALOOSA         AL   EMERGENCY MNGR

            SEVERAL VEHICLES SUBMERGED IN HIGH WATER IN THE CITY OF
            TUSCALOOSA. NO INJURIES REPORTED AT THIS TIME.

&&

LINHARES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Shelby

When
August 13, 4:50 PM CST
Where
Shelby forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

A few trees were knocked down at the intersection of County Road 26 and Alabama State Highway 70.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473546.